Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 110, NWS Cheyenne, WY

July 27, 2016Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2016, 3:52 PM MDT for Laramie County, Wyoming. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 3:52 PM MDT (21:52 UTC)
Expired
Jul 27, 2016, 4:30 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 11 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:03 PM MDTHAIL 1W Warren Af Base, WYSOME MAY HAVE BEEN JUST LITTLE LARGER.
Jul 27, 4:18 PM MDTHAIL 13 S Cheyenne, WYHAIL WAS BETWEEN NICKEL AND QUARTER. THE HAIL WAS SHREDING THE LEAVES OF HER TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS55 KCYS 272152
SVRCYS
WYC021-272230-
/O.NEW.KCYS.SV.W.0110.160727T2152Z-160727T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 430 PM MDT

* AT 352 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WARREN
  AFB... OR 8 MILES WEST OF CHEYENNE...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHEYENNE...FRONTIER PARK...WARREN AF BASE...SOUTH GREELEY...
  WARREN AFB...RANCHETTES...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 15.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 347 AND 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

&&

LAT...LON 4120 10517 4131 10498 4101 10455 4100 10468
      4100 10504
TIME...MOT...LOC 2152Z 319DEG 24KT 4119 10495 

HAIL...1.50IN
WIND...60MPH
 
$$

CLAYCOMB
2 follow-up statements
696 
WWUS55 KCYS 272206
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT WED JUL 27 2016

WYC021-272230-
/O.CON.KCYS.SV.W.0110.000000T0000Z-160727T2230Z/
LARAMIE WY-
406 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...

AT 405 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WARREN
AFB...OR NEAR CHEYENNE...MOVING SOUTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 403 PM QUARTER SIZED HAIL WAS
         REPORTEDON WARREN AIR FORCE BASE. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...FRONTIER PARK...WARREN AF BASE...SOUTH GREELEY...
WARREN AFB...RANCHETTES...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 15.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 351 AND 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

&&

LAT...LON 4114 10504 4126 10491 4101 10455 4100 10468
      4100 10497
TIME...MOT...LOC 2205Z 319DEG 24KT 4112 10487 

HAIL...1.50IN
WIND...60MPH
 
$$

CLAYCOMB
827 
WWUS55 KCYS 272222
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT WED JUL 27 2016

WYC021-272230-
/O.CON.KCYS.SV.W.0110.000000T0000Z-160727T2230Z/
LARAMIE WY-
422 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

AT 422 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
GREELEY... OR 7 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...SOUTH GREELEY...SOUTH GREELEY HIGH AND FOX FARM-COLLEGE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 8.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 351 AND 354...AND MILE
MARKER 359 AND NEAR MILE MARKER 361.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

&&

LAT...LON 4111 10503 4112 10471 4101 10455 4100 10468
      4100 10497
TIME...MOT...LOC 2222Z 319DEG 24KT 4103 10477 

HAIL...0.88IN
WIND...60MPH
 
$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:26 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 27, 3:26 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
326 PM MDT WED JUL 27 2016

.SHORT TERM...(This evening through Friday)
Issued at 324 PM MDT Wed Jul 27 2016

Convection is starting to deepen over the Laramie Range and vicinity
this afternoon as expected, with cu starting to bubble over the Pine
Ridge and even the Cheyenne Ridge as well. Convective inhibition is
steadily waning, so expect convection to expand in coverage through
the evening as previously mentioned in the earlier update.

For tonight, a rather potent vort max will ride over the forecast
area in continued northwest flow aloft. This will combine with a
weak llvl jet and forcing along the H7 front to maintain showers and
storms overnight, especially across the northern tier of counties.
Down south across the Cheyenne Ridge, stratus may develop in moist
upslope flow. For Thursday, models continue to show a favorable
setup for severe weather across the high plains. A sfc trough,
perhaps remnant outflow boundary from tonight's convection, could
provide additional forcing in addition to the stalled boundary along
the Laramie Range. Made only slight adjustments to PoPs and weather
from the previous shift's forecast as it was in good shape for what
models continue to depict for tomorrow. All modes of severe weather
are possible, even a couple tornadoes along the sfc/outflow boundary
if it pans out.

Friday should see a more isolated coverage of convection within a
weaker overall flow pattern. Upper level energy with persistent but
weaker upslope flow should spark off afternoon showers and storms.

.LONG TERM...(Friday night through Tuesday)
Issued at 324 PM MDT Wed Jul 27 2016

Heights aloft will rise over the weekend across the region for a
drying/warming trend.  There will still be quite a bit of llvl
moisture and instability across the Panhandle to the east of the sfc
trough, however the warmer air aloft/capping will limit tstm
coverage. Highs will be back up into the mid 80s to mid 90s over
lower elevations.  Weak shortwave will move across Montana on
Monday, with a fropa during the morning.  Best chances of storms
early next week will south of the area across Colorado.  No
significant monsoonal moisture incursion is expected through Tuesday
with the midlvl subtropical ridge center located near the Four
Corners region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1121 AM MDT Wed Jul 27 2016

Scattered showers and thunderstorms are expected to develop this
afternoon across areas to the east of the Laramie Range. Some mvfr
vis in brief heavy rain will be possible with these storms. Storms
may persist through much of the night across the northern Nebraska
Panhandle. Winds will mostly be below 15 kts, except in the
vicinity of tstms.

&&

.FIRE WEATHER...
Issued at 324 PM MDT Wed Jul 27 2016

Breezy and dry conditions will prevail across the high country this
afternoon, with showers and thunderstorms developing in moist,
easterly upslope flow across the plains. Look for showers and storms
to occur through tonight. There remains a good chance for a more
scattered coverage of thunderstorms with wetting rains east of the
Laramie Range Thursday, with  isolated showers and thunderstorms
Friday and on through the weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 27, 11:16 AM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1116 AM MDT WED JUL 27 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
281730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1116 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL REDEVELOP OVER THE HIGH PLAINS OF SOUTHEAST
WYOMING THIS AFTERNOON AND WILL MOVE SOUTHEAST INTO WESTERN
NEBRASKA THROUGH THE EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL...STRONG WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH FRIDAY EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY...ESPECIALLY ALONG
AND EAST OF THE I25 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING.

WYZ104-105-109>115-281730-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1116 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN OR NEAR THE MOUNTAINS THIS
AFTERNOON. THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 2:49 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT WED JUL 27 2016

NEZ002-272130-
DAWES NE-
249 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
330 PM MDT...

AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SMITHWICK...OR 22 MILES SOUTHEAST OF DOWNTOWN HOT SPRINGS...MOVING
SOUTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM COULD INTENSIFY AS IT MOVES INTO DAWES COUNTY
WITH LARGER HAIL AND STRONGER WINDS.

LOCATIONS IMPACTED INCLUDE...
CHADRON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4281 10316 4300 10319 4300 10279 4292 10280
TIME...MOT...LOC 2048Z 344DEG 29KT 4324 10312

CLAYCOMB
Special weather statement, Jul 27, 3:22 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT WED JUL 27 2016

WYZ116>118-272200-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
322 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...

AT 322 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FEDERAL...OR 16 MILES NORTHWEST OF CHEYENNE...MOVING SOUTHEAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
ADDITIONALLY...CLOUD TO GROUND LIGHTNING IS LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...FEDERAL...
WARREN AF BASE...SOUTH GREELEY...WARREN AFB...
FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 20.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 348 AND 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4126 10521 4136 10497 4108 10455 4099 10473
      4100 10498
TIME...MOT...LOC 2122Z 319DEG 23KT 4125 10508

CLAYCOMB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:36 AM MDTSpecial Weather StatementCYSNiobrara39 min
Jul 27, 4:14 AM MDTSpecial Weather StatementCYSConverse, Niobrara46 min
Jul 27, 5:24 AM MDTSpecial Weather StatementCYSNiobrara51 min
Jul 27, 3:22 PM MDTSpecial Weather StatementCYSLaramie38 min
Jul 27, 3:34 PM MDTSevere Thunderstorm WarningCYSLaramie26 min
Jul 27, 3:55 PM MDTSpecial Weather StatementCYSPlatte50 min
Jul 27, 4:18 PM MDTSevere Thunderstorm WarningCYSLaramie27 min
Jul 27, 4:38 PM MDTSevere Thunderstorm WarningCYSLaramie52 min
Jul 27, 5:06 PM MDTSevere Thunderstorm WarningCYSLaramie24 min
Jul 27, 5:24 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jul 27, 5:32 PM MDTFlash Flood WarningCYSLaramie3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.